MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Blood Loss (2597)
Date of Event 04/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.(b)(4).The actual device has not been returned to the manufacturing facility.Based on the results of our investigation, the root cause of the complaint could not be identified.However, as informed through the complaint details, the catheter was placed with the used of ultrasound guided approach with no issues and no leakage was noted.Also, the catheter was placed approximately 48 hours which evidently indicates that the catheter tube was used effectively/efficiently prior the tube breakage.Verification on retention sample showed no defects found such as crack, pinhole, scratch, bent and broken parts on catheter tube that would lead to catheter tube breakage.No damaged or deformed catheter tube that might lead to the complaint.Retention samples were also evaluated for catheter tube and catheter hub fitting force.All samples passed.We have 2 stages of 100% visual inspection.The first station covers the overall condition of the product.The second station covers inspection of catheter tip and needle tip condition and the distance between catheter tip and needle heel.Thus, defects on catheter tube such as scratch, hole, crack or partial cut can be detected during these processes.In addition, lot history file showed that no non-conformities or troubles related to the complaint was encountered.Furthermore, qc conducts visual inspection to check product quality prior shipment.No nonconformity related to the complaint was noted.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of terumo (philippines) corporation (manufacturer) registration no.3003902955.Exemption number e2015017.- attachment: [medwatch report mw5086416.Pdf].
 
Event or Problem Description
The user facility reported that when the nurse was removing the surflo catheter, only the hub came out, the catheter tip was still in the patient.A surgeon was consulted and emergency surgery was performed to remove tip.The estimated blood loss was less than 250cc.The patient was in stable condition.The procedure outcome was good.The tip was removed and the vessel was corrected.Additional information received as of may 3, 2019: the catheter was placed approximately 48 hours for a routine iv therapy.The patient had difficult veins, so they used an ultrasound guided approach for placement, with no issues.There was no leakage noted during use.Surgical intervention was done to remove the catheter distal tip which had traveled approx.10 cm, still within the patient's arm.The patient is still in the hospital; however she was expected to be discharged.Terumo medical received an fda medwatch 5086416 with additional information on may 16, 2019.The event description states: "when removing a terumo surflo iv catheter upon iv discontinuance, the catheter broke during withdrawal and the tip was retained inside the vein.The pt had to have emergency surgery to remove the catheter to prevent migration to the heart which could have caused death or permanent impairment.Our investigation revealed a prior recall on these catheters in 2015 which would have terminated in 2017.The details of that recall stated that the product was being removed because of possible 'damage to the catheter which may allow the catheter to break during withdrawal.' while the original packaging was not retained as the iv infusion had occurred two days earlier, we were able to identify identical products from stock to confirm that the lot number did not match that of any previously recalled catheters.The previous fda recall number is z- 1898-2017 and id is (b)(4).We believe this to be a mfr defect as our investigation concluded that the iv was placed under guided ultrasound by an experienced physician without difficulty and the iv site was maintained by qualified nurses who reported that there were no issues with the iv or catheter prior to its removal.Unfortunately, the hub of the catheter was inadvertently discarded, but the long tip of the catheter which was removed in surgery is being stored in our pathology dept in case it is needed for any f/u purposes.Fda safety report id# (b)(4).".
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in the d10 section, to update the h3 section, to provide the complete investigation results and to provide a correction in the h10 section.In the initial report the h10 section had information in regards to the h6 patient code, this information was inadvertently left in the h10 section and does not pertain to this report.The actual device has been returned for evaluation.The actual sample showed an iv catheter assembly broken into 2 pieces.The appearance of the broken ends cannot clearly determine especially the catheter tube that remained on hub since it was taped and contaminated with blood.With this condition, received sample was not subjected to further evaluation.There is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
TERUMO SURFLO INTRAVENOUS CATHETER
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan,
RP 
MDR Report Key8641600
Report Number3003902955-2019-00023
Device Sequence Number16602196
Product Code FOZ
UDI-Device Identifier34806017510184
UDI-Public0134806017510184
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K133280
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model NumberN/A
Device Catalogue NumberSR-OX1851CA
Device Lot Number161014SA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2019
Initial Date Received by Manufacturer 05/02/2019
Supplement Date Received by Manufacturer05/25/2019
Initial Report FDA Received Date05/24/2019
Supplement Report FDA Received Date06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient Weight107